Lightning, Pennington
- When
- June 4, 3:00 AM MST
- Where
- Pennington County, 4 mi NE of Rockerville
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 44.001, -103.303
Lightning damaged a house southwest of Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Lightning damaged a house southwest of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 2:15 AM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 AM MDT THU JUN 4 2015 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ISSUED AT 311 AM MDT THU JUN 4 2015 UPPER SHORTWAVE MOVING THROUGH THE SOUTHWEST FLOW IS PUSHING SHOWERS AND STORMS INTO THE NORTHERN PLAINS...ONE OF WHICH REMAINS SEVERE AT THIS TIME. RADAR SHOWS SHOWER COVERAGE OVER THE WESTERN HALF OF THE CWA...WITH A SUPERCELL CURRENTLY OVER FAR SOUTHWEST SD MOST LIKELY PRODUCING LARGE HAIL. SURFACE HIGH PRESSURE SITS OVER NORTHERN ND. WINDS ARE EASTERLY AND LIGHT...WITH TEMPS IN THE 60S. COOL HIGH PRESSURE AND CLOUDINESS WILL KEEP TEMPS BELOW AVERAGE...IN THE 60S TO LOWER 70S. CONVECTION WILL CONTINUE THROUGH THE DAY FOR MUCH OF THE AREA. SHORTWAVE WILL MAKE ITS WAY NORTHEAST OF THE CWA BY THIS AFTERNOON...BUT MORE ENERGY FROM UPPER LOW OVER CA WILL EJECT INTO THE REGION. EASTERLY UPSLOPE FLOW WILL CONTINUE TO BRING MOISTURE INTO THE AREA AND THE ENVIRONMENT WILL BECOME INCREASINGLY UNSTABLE IN THE AFTERNOON. MLCAPE WILL REACH 3000 J/KG ACROSS SOUTHWESTERN SD...WITH 0-6KM SHEAR AROUND 40 KTS. THEREFORE ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHWESTERN SD...WITH HEAVY RAIN...STRONG WINDS AND LARGE HAIL POSSIBLE. WOULD NOT RULE OUT AN ISOLATED TORNADO. PRECIPITABLE WATER VALUES ARE AROUND AN INCH AGAIN...AND SO CONSIDERED A FLASH FLOOD WATCH ACROSS NORTHEAST WY WHERE FLASH FLOODING IS ONGOING. BELIEVE MOST OF THE CONVECTION WILL BE EAST OF THERE TODAY SO WILL FORGO WATCH FOR NOW. HOWEVER...STORM MOTION IS AROUND 20 KTS IN THE AFTERNOON...DECREASING TO 10 KTS IN THE EVENING...SO WILL HAVE TO CONTINUE TO CONSIDER FLASH FLOODING WITH ANY EVENING CONVECTION THAT DEVELOPS AND PERSISTS OVER ALREADY SATURATED GROUND. FRIDAY MORNING WILL BE BRIEFLY DRIER AS RIDGE AXIS IS OVER THE NORTHERN PLAINS...BEFORE NEXT PIECE OF ENERGY MOVES INTO THE REGION. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE FRIDAY...WITH THE GREATEST THREAT OF SEVERE WEATHER OVER NORTHEASTERN WYOMING. INGREDIENTS ARE ALSO SUFFICIENT FOR SOME STRONG TO SEVERE STORMS OVER PORTIONS OF WESTERN SD. LATER SHIFTS MAY NEED TO CONSIDER A FLASH FLOOD WATCH FOR FRIDAY...WHEN PRECIPITABLE WATER IS AROUND 1.5 INCHES AND STORM MOTION IS FAIRLY WEAK. HIGHS FRIDAY WILL BE IN THE 70S. .LONG TERM...SATURDAY THROUGH WEDNESDAY ISSUED AT 311 AM MDT THU JUN 4 2015 SPLIT UPPER FLOW DEVELOPS BY SATURDAY...WITH UPPER LOW SPINNING OVER THE SOUTHWESTERN CONUS. MAY BE A BRIEF BREAK IN PRECIP SATURDAY BETWEEN EXITING PRECIP FROM FRIDAY NIGHT AND NEXT WAVE SATURDAY AFTERNOON/EVENING. COULD BE A FEW STRONG STORMS...MAINLY ACROSS THE SOUTHERN CWA...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. SYSTEM WEAKENS SUNDAY AS UPPER LEVEL RIDGE SLOWLY MOVES INTO THE AREA FOR EARLY NEXT WEEK...WITH DIMINISHING TSRA CHANCES AND WARMING TEMPERATURES. MODELS ARE SHOWING ACTIVE SOUTHWEST FLOW RETURNING FOR THE END OF NEXT WEEK. && .AVIATION...FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING ISSUED AT 311 AM MDT THU JUN 4 2015 LEFTOVER MVFR CIGS JUST NORTHEAST OF BLACK HILLS WILL LIFT INTO A VFR SC/CU DECK. REST OF AREA WILL SEE VFR CONDITIONS THROUGH LATE AFTERNOON. SHRA/TSRA WILL DEVELOP OVER NORTHEAST WY/HIGHER TERRAIN LATER THIS AFTERNOON WITH LOCAL MVFR CIGS/VSBYS AND HAIL/GUSTY WINDS. A DISTURBANCE WILL MOVE FROM SOUTHWEST TO NORTHEAST TONIGHT BRINGING INCREASING SHRA/TSRA COVERAGE ALONG WITH WIDESPREAD MVFR CIGS/VSBYS AT TIMES THROUGH THURSDAY MORNING. OVERNIGHT INTO THURSDAY MORNING...IFR CIGS/VSBYS OVER/NEAR THE BLACK HILLS AS BOUNDARY LAYER FLOWS BECOMES INCREASINGLY UPSLOPE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...POJORLIE AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 336 AM MDT THU JUN 4 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-050945- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 336 AM MDT THU JUN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING...THE BLACK HILLS...AND SOUTHWESTERN SOUTH DAKOTA. AN ISOLATED TORNADO MAY BE POSSIBLE. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS WELL AS PORTIONS OF NORTHEASTERN WYOMING. SOME OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY FROM FRIDAY THROUGH SUNDAY. STRONG TO SEVERE STORMS MAY BE POSSIBLE FRIDAY...AND HEAVY RAIN MAY WORSEN FLOODING CONDITIONS. DRIER AND WARMER WEATHER IS EXPECTED FOR EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1059 PM MDT WED JUN 3 2015 WYZ055-040545- SOUTHERN CAMPBELL WY- 1059 PM MDT WED JUN 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY UNTIL 1145 PM MDT... AT 1059 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LINCH...OR 29 MILES SOUTHWEST OF WRIGHT...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PINE TREE JUNCTION AND PUMPKIN BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4376 10602 4382 10577 4350 10554 4350 10602 TIME...MOT...LOC 0459Z 248DEG 24KT 4354 10602 AWARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1138 PM MDT WED JUN 3 2015 WYZ055-058-040630- SOUTHERN CAMPBELL WY-WESTON WY- 1138 PM MDT WED JUN 3 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES UNTIL 1230 AM MDT... AT 1137 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WRIGHT TO 18 MILES NORTHWEST OF BILL...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WRIGHT...RENO JUNCTION AND ROCHELLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4413 10503 4350 10483 4350 10564 4394 10575 TIME...MOT...LOC 0537Z 253DEG 32KT 4380 10565 4339 10553 AWARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 AM MDT THU JUN 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
06/03/2015 M62 MPH CAMPBELL WY DEPT OF HIGHWAYS
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
227 AM MDT THU JUN 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
06/04/2015 M64 MPH CUSTER SD DEPT OF HIGHWAYS
&&
JCThe Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 09:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586624.